Alert archive / Texas / Freeze Warnings in 2020

Freeze Warning 2, NWS Midland/Odessa, TX

April 14, 20204 counties in Texas

NWS Midland/Odessa, TX issued this freeze warning at Apr 14, 2020, 8:07 PM CDT for 4 counties in Texas. It took effect at Apr 15, 2020, 4:00 AM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2020, 8:07 PM CDT (01:07 UTC)
In effect from
Apr 15, 2020, 4:00 AM CDT
Expired
Apr 15, 2020, 9:42 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX

Counties Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX

The radar

The Midland/Odessa radar (KMAF), 238 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS74 KMAF 150107
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
807 PM CDT Tue Apr 14 2020

TXZ270-277-151500-
/O.NEW.KMAF.FZ.W.0002.200415T0900Z-200415T1500Z/
Guadalupe Mountains Above 7000 Feet-Davis Mountains-
Including the cities of Guadalupe Mountains NP and Fort Davis
807 PM CDT Tue Apr 14 2020 /707 PM MDT Tue Apr 14 2020/

...FREEZE WARNING IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 10 AM CDT
/9 AM MDT/ WEDNESDAY...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Guadalupe Mountains Above 7000 Feet, and Davis 
  Mountains above 6000 feet including McDonald Observatory.

* WHEN...From 4 AM CDT /3 AM MDT/ to 10 AM CDT /9 AM MDT/ 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
606 
WWUS74 KMAF 150715
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
215 AM CDT Wed Apr 15 2020

TXZ270-277-151500-
/O.CON.KMAF.FZ.W.0002.200415T0900Z-200415T1500Z/
Guadalupe Mountains Above 7000 Feet-Davis Mountains-
Including the cities of Guadalupe Mountains NP and Fort Davis
215 AM CDT Wed Apr 15 2020 /115 AM MDT Wed Apr 15 2020/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT /9 AM MDT/
THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 29 expected.

* WHERE...Guadalupe Mountains Above 7000 Feet, and Davis 
  Mountains above 6000 feet including McDonald Observatory.

* WHEN...From 4 AM CDT /3 AM MDT/ to 10 AM CDT /9 AM MDT/ 
  Wednesday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
914 
WWUS74 KMAF 151442
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
942 AM CDT Wed Apr 15 2020

TXZ270-277-151545-
/O.CAN.KMAF.FZ.W.0002.000000T0000Z-200415T1500Z/
Guadalupe Mountains Above 7000 Feet-Davis Mountains-
Including the cities of Guadalupe Mountains NP and Fort Davis
942 AM CDT Wed Apr 15 2020 /842 AM MDT Wed Apr 15 2020/

...FREEZE WARNING IS CANCELLED...

Temperatures have warmed above freezing in the warned area.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this freeze warning went out at Apr 14, 6:02 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Apr 14, 6:02 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
602 PM CDT Tue Apr 14 2020

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

VFR conditions will prevail next 24 hours in E-SE sfc flow, w/a
few high clouds.

&&

.PREV DISCUSSION... /issued 152 PM CDT Tue Apr 14 2020/

DISCUSSION...
A broad upper trough extended from a low in NE Canada down across
the Great Lakes southwestward to CA. This trough will be
reinforced by another one moving down across MT and WY Thursday.
At the same time a cut off low off the West Coast will move
southward coming ashore CA early Friday before moving across AZ
and NM Saturday. This low will pass across the Panhandle by
Saturday evening. A weak ridge builds in behind it.

Morning low clouds stretched almost to the higher elevations and
have been slow to break up this afternoon. Temperatures have been
unseasonably cold across the region after a reinforcing cold
front moved through last night. As of midday temperatures were
only in the 40s... normal temperatures for the Permian Basin in
mid April should be in the upper 70s. An easterly surface wind
should come back to the south Wednesday bringing a return to
warmer temps in the 60s and 70s. Another cold front coming down
thursday night/Friday morning will result in a brief cool down but
warmer temps return Saturday with highs into the 80s.

Currently have no rain in the forecast for the coming week but will
have to watch the track of the cut off low on Sunday.  At this time
it only looks to be a wind producer.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     34  67  46  80 /   0   0   0   0
Carlsbad                       37  72  43  85 /   0   0   0   0
Dryden                         42  72  50  83 /   0   0   0   0
Fort Stockton                  40  73  49  86 /   0   0   0   0
Guadalupe Pass                 34  66  48  77 /   0   0   0   0
Hobbs                          34  67  43  80 /   0  10   0   0
Marfa                          33  73  37  81 /   0   0   0   0
Midland Intl Airport           36  68  47  81 /   0   0   0   0
Odessa                         36  69  47  82 /   0   0   0   0
Wink                           37  72  46  86 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/12/44
Hazardous weather outlook, Apr 14, 2:47 PM CDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
247 PM CDT Tue Apr 14 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-152000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
247 PM CDT Tue Apr 14 2020 /147 PM MDT Tue Apr 14 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Another light freeze is possible tonight across the far northern
Permian Basin and Lea County.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Freeze Warnings in Texas, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.